Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On Quadrature Convergence of Extended Lagrange Interpolation

Authors: Walter Gautschi and Shikang Li
Journal: Math. Comp. 65 (1996), 1249-1256
MSC (1991): Primary 41A05, 65D32; Secondary 33C45
MathSciNet review: 1344613
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Quadrature convergence of the extended Lagrange interpolant $L_{2n+1}f$ for any continuous function $f$ is studied, where the interpolation nodes are the $n$ zeros $\tau _i$ of an orthogonal polynomial of degree $n$ and the $n+1$ zeros $\hat {\tau }_j$ of the corresponding ``induced'' orthogonal polynomial of degree $n+1$. It is found that, unlike convergence in the mean, quadrature convergence does hold for all four Chebyshev weight functions. This is shown by establishing the positivity of the underlying quadrature rule, whose weights are obtained explicitly. Necessary and sufficient conditions for positivity are also obtained in cases where the nodes $\tau _i$ and $\hat {\tau }_j$ interlace, and the conditions are checked numerically for the Jacobi weight function with parameters $\alpha $ and $\beta $. It is conjectured, in this case, that quadrature convergence holds for $| \alpha | \leq \frac {1}{2}, ~ | \beta | \leq \frac {1}{2}$.

References [Enhancements On Off] (What's this?)

  • 1. A. Bellen, Alcuni problemi aperti sulla convergenza in media dell'interpolazione Lagrangiana estesa, Rend. Ist. Mat. Univ. Trieste 20 (1988), 1--9. MR 92e:41001
  • 2. P. Erdös and P. Turán, On interpolation I, Ann. Math. 38 (1937), 142--155.
  • 3. W. Gautschi, On mean convergence of extended Lagrange interpolation, J. Comput. Appl. Math. 43 (1992), 19--35. MR 93j:41003
  • 4. W. Gautschi, Algorithm 726: ORTHPOL --- A package of routines for generating orthogonal polynomials and Gauss-type quadrature rules, ACM Trans. Math. Software 20 (1994), 21--62.
  • 5. W. Gautschi and S. Li, A set of orthogonal polynomials induced by a given orthogonal polynomial, Aequationes Math. 46 (1993), 174--198. MR 94e:33012
  • 6. G. Pólya, Über die Konvergenz von Quadraturverfahren, Math. Z. 37 (1933), 264--286.

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 41A05, 65D32, 33C45

Retrieve articles in all journals with MSC (1991): 41A05, 65D32, 33C45

Additional Information

Walter Gautschi
Affiliation: Department of Computer Sciences, Purdue University, West Lafayette, Indiana 47907-1398

Shikang Li
Affiliation: Department of Mathematics, Southeastern Louisiana University, Hammond, Louisiana 70402

Received by editor(s): April 20, 1995
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society